Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2005, 11:25 PM CDT for Logan County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 11:25 PM CDT (04:25 UTC)
- Expired
- May 12, 2005, 12:30 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 9:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2443 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 120424 SVRGLD KSC109-120530- /O.NEW.KGLD.SV.W.0045.050512T0425Z-050512T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1125 PM CDT WED MAY 11 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1230 AM CDT * AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RUSSELL SPRINGS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AROUND 1150 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3886 10130 3875 10112 3913 10086 3913 10122 $$ BULLER
3 follow-up statements
000 WWUS53 KGLD 120452 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1053 PM MDT WED MAY 11 2005 KSC109-120530- /O.CON.KGLD.SV.W.0045.000000T0000Z-050512T0530Z/ LOGAN KS- 1153 PM CDT WED MAY 11 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR LOGAN COUNTY... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MONUMENT...MOVING NORTHEAST AT 30 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3886 10130 3875 10112 3913 10086 3913 10122 $$ BULLER
000 WWUS53 KGLD 120513 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1113 PM MDT WED MAY 11 2005 KSC109-120530- /O.CON.KGLD.SV.W.0045.000000T0000Z-050512T0530Z/ LOGAN KS- 1213 AM CDT THU MAY 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR LOGAN COUNTY... AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EAST CENTRAL LOGAN COUNTY...MOVING NORTHEAST AT 35 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3875 10100 3874 10081 3904 10080 3905 10099 $$ BULLER
000 WWUS53 KGLD 120527 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1127 PM MDT WED MAY 11 2005 KSC109-120537- /O.EXP.KGLD.SV.W.0045.000000T0000Z-050512T0530Z/ LOGAN KS- 1227 AM CDT THU MAY 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY EXPIRES AT 1230 AM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3875 10100 3874 10081 3904 10080 3905 10099 $$ BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, May 11, 1:31 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1231 PM MDT WED MAY 11 2005 .DISCUSSION...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING. SEE THE HAZARDOUS WEATHER OUTLOOK/TOPHWOGLD/ FOR MORE DETAIL. MUCH OF THE FORECAST AREA WILL BE IN A ZONE OF EAST TO SOUTHEASTERLY UPSLOPE FLOW LOCATED JUST NORTH OF A STALLED FRONTAL BOUNDARY. HEATING NORTH OF THE BOUNDARY WILL GENERATE AIR RICH IN BOTH INSTABILITY AND LOW LEVEL WIND SHEAR...WHICH WILL ENHANCE THE SEVERE WEATHER POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70. OTHER SEVERE STORMS MAY FORM SOUTH OF THE INTERSTATE ALONG AND AHEAD OF A DRYLINE WHICH WILL INTERSECT THE FRONT NEAR THE COLORADO STATE LINE JUST WEST OR SOUTHWEST OF GOODLAND. THIS PLACES A LARGER THAN USUAL PART OF THE FORECAST AREA AT RISK FOR SIGNIFICANT SEVERE WEATHER. DIFFLUENCE ALOFT AND AMPLE SUNSHINE SHOULD REMOVE THE CAP EARLY THIS AFTERNOON. THE ONLY NEGATIVE SEEMS TO BE SHALLOW MOISTURE ON REGIONAL SOUNDINGS...BUT MOISTURE POOLING ALONG BOUNDARIES SHOULD BE MORE THAN SUFFICIENT TO RESULT IN CONVECTIVE INITIATION. THE CHANCE FOR MEASURABLE RAIN WILL BE HIGHER ALONG AND NORTH OF THE FRONT WHERE WARM ADVECTION WILL AID IN OVERALL COVERAGE. LOCALLY HEAVY RAINFALL WILL OCCUR...BUT THE AREA OF STORMS WILL BE MOVING OUT OF THE REGION BY MIDNIGHT...SO DO NOT ANTICIPATE ANY EXCESSIVE RAINFALL. WIDESPREAD STRONG WINDS ARE ALSO A CONSIDERATION TODAY. WITH MARGINAL ADVISORY SPEEDS FROM THE SOUTH THIS AFTERNOON...HAVE OPTED TO CLEAR MUCH OF THE WIND ADVISORY...IN FAVOR OF KEEPING OUR FOCUS ON THE THUNDERSTORM THREAT. A SECOND WIND THREAT WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING. THE COLD FRONT WILL BEGIN TO SURGE ACROSS EASTERN COLORADO AND POSSIBLY INTO WESTERN KANSAS. STRONG COLD ADVECTION AND STEEP LOW LEVEL LAPSE RATES AHEAD OF THE FRONT WILL CONTRIBUTE TO EASY TRANSPORT OF STRONG WINDS TO THE SURFACE. CONVECTION MAY ALSO PLAY A ROLE...SO WILL WATCH THIS AREA FOR POSSIBLE HIGH WIND WARNING IF THE SCENARIO UNFOLDS. THE GREATEST RISK WOULD BE OVER EASTERN COLORADO. TEMPERATURES PLUMMET TONIGHT BEHIND THE FRONT...REACHING THE UPPER 30S OVER THE NORTHWEST FORECAST AREA. AT UPPER LEVELS HOWEVER...THE MEAN LONGWAVE TROF WILL STAY OVER THE ROCKIES ON THURSDAY...AND MODELS DEPICT A LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND ACROSS THE TRI STATE THURSDAY NIGHT. LOW CLOUDS MAY LIMIT INSTABILITY AND CAUSE THE STORMS TO WEAKEN AS THEY MOVE INTO KANSAS AND NEBRASKA. THEREFORE...WILL NOT GO WITH THE LIKELY POPS ADVERTISED BY THE MODELS...BUT WILL MAINTAIN 30 TO 40 POPS. HAVE ADDED PATCHY FOG FOR FRIDAY MORNING...SUPPORTED BY MOS AND ETA SOUNDINGS. OTHERWISE...THE FORECAST STARTS TO DRY OUT...AND ANY LIGHT RAIN SHOWERS SHOULD BE GONE BY FRIDAY EVENING. UPPER FLOW BECOMES NORTHWEST AT THIS TIME...AND SURFACE RIDGING WILL PUSH MOISTURE DOWN INTO FAR SOUTHWEST TEXAS...KEEPING THE HIGH PLAINS DRY AND SEASONABLE. A NARROW AXIS OF MOISTURE MAY RETURN SUNDAY NIGHT...AND THE GFS DOES INDICATE A DECENT AMOUNT OF ISENTROPIC LIFT EAST OF HIGHWAY 25. FOR NOW WILL KEEP SILENT 10 POPS. UPPER FLOW WILL TRANSITION BACK TO SOUTHWESTERLY...AND ANOTHER CANADIAN COLD FRONT WILL DROP INTO NEBRASKA EARLY NEXT WEEK. THERE MAY BE SOME THUNDERSTORM ACTIVITY ALONG THE FRONT AND POSSIBLY ON THE DRYLINE...BUT FOR NOW CONFIDENCE IS TOO LOW...AND WILL KEEP THE FORECAST DRY. TEMPERATURES WILL WARM INTO THE 80S BEGINNING MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...WIND ADVISORY UNTIL 6 PM MDT(7 PM CDT) FOR ZONES 014-015-016-027-028-029-041-042. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, May 11, 10:59 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT WED MAY 11 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 959 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 1 PM MDT (2 PM CDT) ALONG AND NORTH OF A TRIBUNE TO GOVE LINE...BUT AS A LOW PRESSURE SYSTEM CONTINUES TO DEVELOP THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA BY 4 PM MDT (5 PM CDT). ANY STORM THAT FORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS WHICH COULD BE ACCOMPANIED BY BLOWING DUST. THERE IS ALSO A THREAT FOR TORNADOES ACROSS THE ENTIRE TRI STATE AREA WITH A HEIGHTENED THREAT FOR A FEW STRONG TORNADOES ALONG AND NORTH OF INTERSTATE 70...AND ALONG AND EAST OF A GOODLAND TO LEOTI LINE. A COLD FRONT WILL SLIDE ACROSS THE AREA OVERNIGHT...BRINGING AN END TO THE POTENTIAL FOR SEVERE WEATHER AFTER 1 AM MDT (2 AM CDT). ONCE AGAIN THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE WEATHER WILL EXIST AGAIN ON THURSDAY. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THUNDERSTORMS SHOULD DEVELOP OVER EASTERN COLORADO NEAR THE DRYLINE DURING THE AFTERNOON AND THEN MOVE EAST INTO KANSAS DURING THE LATE AFTERNOON AND EVENING. THUNDERSTORMS MAY LINGER ACROSS PARTS OF WESTERN KANSAS THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE TRI STATE AREA AFTER 1 PM MDT (2 PM CDT). JRM
In the hours before
Local storm report, May 11, 7:44 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 5 NW PARKS 40.09N 101.80W
05/11/2005 0.75 INCH DUNDY NE PUBLIC
&&
JOHNSONLocal storm report, May 11, 7:49 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 17 NW PARKS 40.21N 101.96W
05/11/2005 1.25 INCH DUNDY NE TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 8:47 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 13 NW TRENTON 40.31N 101.19W
05/11/2005 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
HAIL REPORTED IN THE TOWN OF PALISADE
&&
JOHNSONLocal storm report, May 11, 8:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TORNADO 7 SW TRENTON 40.10N 101.11W
05/11/2005 HITCHCOCK NE PUBLIC
VERY BRIEF TOUCHDOWN REPORTED BY PUBLIC
&&
JOHNSONSpecial weather statement, May 11, 9:43 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 843 PM MDT WED MAY 11 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120300- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 843 PM MDT (943 PM CDT) WED MAY 11 2005 ...TORNADO WATCH #249 WILL EXPIRE AT 9 PM MDT (10 PM CDT)... TORNADO WATCH #249 WILL BE ALLOWED TO EXPIRE AT 9 PM MDT (10 PM CDT). PORTIONS OF THE TRI-STATE AREA WILL BE UNDER A NEW TORNADO WATCH SHORTLY. DDT
Special weather statement, May 11, 9:52 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 852 PM MDT WED MAY 11 2005 KSZ003-004-014>016-028-029-042-NEZ081-121000- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-RED WILLOW-SHERIDAN-THOMAS-WICHITA- 952 PM CDT WED MAY 11 2005 ...TORNADO WATCH #255 IN EFFECT UNTIL 4 AM MDT (5 AM CDT)... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #255 FOR PORTIONS OF THE TRI-STATE AREA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN KANSAS: THOMAS...LOGAN...WICHITA...DECATUR...SHERIDAN...GOVE... NORTON AND GRAHAM IN NEBRASKA: RED WILLOW TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.